From McPherson, Kansas, USA:
Now seven years old, my son was diagnosed with diabetes at age three. He is currently on the Omnipod pump and we just started using the Dexcom G4 this past weekend. Yesterday evening after supper, the alarm went off on his G4 and it showed a blood glucose reading of 336 mg/dl [18.7 mmol/L](or something like that). We were on a walk when that happened, but it wasn't going down. When we got home, we checked for ketones and the stick immediately turned purple (moderate ketones). I changed his pod, gave 0.25 of a unit, had him drink water and rechecked his ketones. They were negative (this was after maybe 30 minutes). All of last night we had a hard time keeping his blood sugar up. He went to bed at 129 mg/dl [7.2 mmol/L] but then kept going low, even with pure glucose, applesauce, cranberry juice and Coke. This morning at school, he was complaining of his tummy hurting and they checked for ketones since he was a little above 300 mg/dl [16.7 mmol/L] and he again had moderate ketones. He sat in the nurse's office, drank a bottle of water and 10 minutes later the ketones were negative. At what point do I call the doctor? We've had ketones before, never bad enough to go to the doctor or the hospital, but we've never had this where they're gone within minutes. Is is a sign of dehydration and we just need to push more water? That's the only thing I can come up with and just wanted to check.
I would not at all expect "moderate" ketones to just "appear" and then "disappear" after 10 to 30 minutes of hydration and/or insulin. Before they get to moderate, they have to have been trace and then small first. Remember that the bladder is holding urine from the last time there was emptying of the bladder. So, the only things I can think of that make sense include there HAD been ketones "spilled" into the urine from between the prior urination and the one(s) you checked that showed moderate, but with the next void, they were negative (and it wouldn't have mattered what you had done hydration or insulin-wise; OR your urine ketone strips are going bad).
Do you have a Precision Xtra or NovaMax meter to check blood ketones? These are very convenient and show "real time" ketones. While the meter could likely be given to you by your pediatric diabetes team, the strips are VERY pricey and insurance may or may not pay for them.
Urine ketone strips are cheap and usually very adequate! If you can still find them, get the ones individually wrapped in foil.
A possible reason for the lows was that the walking actually initially increased the glucose (as you know exercise initially commonly does) but the latent effect caused the glucoses to go down. Add that to the extra insulin and that might be the reason. If there were any diarrhea, etc., to go along with that tummy pain, then poor absorption of nutrients could cause the same glucose pattern.
Original posting 28 Aug 2013
Posted to Ketones
|Return to the Top of This Page|
Last Updated: Wednesday August 28, 2013 11:29:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.